Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 4, NWS Rapid City, SD

May 15, 2015Fall River County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at May 15, 2015, 4:13 PM MDT for Fall River County, South Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2015, 4:13 PM MDT (22:13 UTC)
Expired
May 15, 2015, 5:15 PM MDT
In force
62 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.75 in
Wind
50.0 mph

County Fall River County, SD

The radar

The Rapid City radar (KUDX), 113 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 10.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2015-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2015-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:29 PM MDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 15, 2:29 PM MDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
229 PM MDT FRI MAY 15 2015

.SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT
ISSUED AT 157 PM MDT FRI MAY 15 2015

WATER VAPOR SHOWS LARGE AND COMPLEX UPPER LOW OVER THE SWRN CONUS
WITH STRONG JET STREAK EJECTING NEWD THROUGH THE CNTRL ROCKIES. AT
THE SFC...LOW IS DEEPENING OVER ERN CO WITH ELY BL FLOW AND WDSPRD
LOW STRATUS ACRS OUR CWFA. SFC BASED CONVECTION IS INITIATING OVER
ERN CO/NEB PANHANDLE IN RESPONSE TO THE JET STREAK.

THIS AFTN/EVE...CONVECTION WILL DEVELOP NWD INTO THE CWFA BY LATE
AFTN AS JET STREAK NOSES INTO WRN SD. MLCAPE EXPECTED TO RISE TO
NEAR 1500-2000J/KG ALONG SD/NEB BORDER WITH PLENTY OF DEEP LAYER SHEAR
FOR SUPERCELLS AND POSSIBLE TORNADOES GIVEN SUBSTANTIAL 0-1KM
SHEAR. THE BIG QUESTION MARK REMAINS LOW CLOUDS...WHICH CONTINUE
TO REMAIN STUBBORN IN ERODING ACRS THE CWFA. WHILE THIS MAY NOT
LIMIT THE POTENTIAL FOR ELEVATED HAIL PRODUCING SUPERCELLS...IT
WOULD LIMIT THE ABILITY FOR SUPERCELLS TO BECOME TORNADIC. CURRENT
THINKING IS THERE WILL BE ENOUGH LOW CLOUD EROSION FROM THE FAR
NRN NEB PANHANDLE INTO SCNTRL SD FOR SOME SFC BASED CONVECTION AND
POTENTIAL TORNADIC SUPERCELLS INTO THIS EVENING.

A BAND OF MDT/HEAVY RAINFALL WILL THEN LIFT NWD ACRS MUCH OF THE
CWFA ON THE NOSE OF JET...WITH PCPN DISSIPATING FROM SOUTH TO
NORTH BY LATER THIS EVENING AS DRY SLOT WORKS IN FROM THE SOUTH.
CURRENT THINKING IS THAT CELLS SHOULD MOVE FAST ENOUGH AND LIMIT
THE FLASH FLOOD THREAT...THUS NO WATCH WILL BE ISSUED AT THIS
TIME.

SATURDAY...DRY SLOT SHOULD KEEP MUCH OF THE AREA PCPN FREE
THROUGH THE MRNG BEFORE NEXT POTENT SHORT WAVE ARRIVES IN THE
AFTN/EVE...PROVIDING ANOTHER ROUND OF WDSPRD SHRA/TSRA TO THE
CWFA. LOW CLOUDS SHOULD NOT BE AS MUCH OF AN ISSUE WITH BEST SVR
THREAT IN OUR ERN ZONES WHERE BEST INSTABILITY/SHEAR WILL RESIDE.
WINDS WILL SHIFT NW SATURDAY NIGHT AS CDFNT WORKS THROUGH.

.LONG TERM...SUNDAY THROUGH FRIDAY
ISSUED AT 157 PM MDT FRI MAY 15 2015

PERSISTENT WESTERN TROF WILL CONTINUE TO EJECT SHORTWAVE ENERGY
INTO THE NORTHERN PLAINS THROUGH MUCH OF THE EXTENDED PERIOD.
MODELS IN GOOD AGREEMENT ON MOVING FIRST UPPER LOW ACROSS THE
DAKOTAS INTO NORTHERN MN SUNDAY AND SUNDAY NIGHT. RAIN SHOWERS
WILL BE MOST NUMEROUS ON SUNDAY ACROSS THE BLACK HILLS INTO
CENTRAL SD...WITH ISOLATED THUNDERSTORMS OVER EASTERN PORTIONS OF
THE CWA. A LITTLE LIGHT SNOW IS POSSIBLE ACROSS THE HIGHER
ELEVATIONS OF THE BLACK HILLS AND ACROSS PORTIONS OF NORTHWEST
SOUTH DAKOTA. STRONG NORTHWESTERLY WINDS ARE EXPECTED TO DEVELOP
ON SUNDAY ACROSS THE WESTERN SD PLAINS...ESPECIALLY FROM 2WX TO
RAP. SHOWERS WILL TAPER OFF FROM WEST TO EAST OVERNIGHT....WITH
WINDS ALSO DECREASING.

A DRY DAY CAN BE EXPECTED MONDAY AS THE AREA WILL BE BETWEEN
SYSTEMS. THE NEXT SYSTEM WILL MOVE ACROSS THE WESTERN STATES MONDAY
NIGHT AND TUESDAY...WITH SOUTHWEST FLOW ALOFT DEVELOPING OVER THE
AREA AHEAD OF IT. CHANCES FOR SHOWERS WILL INCREASE FROM SOUTHWEST
TO NORTHEAST ACROSS THE CWA ON TUESDAY. WIDESPREAD CHANCES FOR
SHOWERS CAN BE EXPECTED TUESDAY AFTERNOON INTO WEDNESDAY AS THE
UPPER LOW TRACKS OVER THE AREA AND EVENTUALLY WEAKENS. ANOTHER
SYSTEM COULD DEVELOP OVER THE WESTERN STATES LATE IN THE WEEK...WITH
CHANCES FOR SHOWERS AND THUNDERSTORMS INCREASING AGAIN TOWARD THE
END OF THE WEEK. TEMPERATURES WILL MOSTLY BE BELOW AVERAGE NEXT
WEEK...WITH HIGHS IN THE MID 40S TO UPPER 50S MOST DAYS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY)
ISSUED AT 157 PM MDT FRI MAY 15 2015

AN UPPER LEVEL LOW PRESSURE SYSTEM...AND SLIGHTLY UNSTABLE
AIRMASS OVER EASTERN WY AND WESTERN SD...WILL RESULT IN SHOWERS
AND THUNDERSTORMS DEVELOPING AND INCREASING IN COVERAGE LATE THIS
AFTERNOON AND INTO THE EVENING. A FEW STORMS COULD BECOME STRONG
TO SEVERE...ESPECIALLY ACROSS SOUTHWEST AND SOUTH CENTRAL SD LATE
THIS AFTERNOON AND INTO THE EVENING...WITH LARGE HAIL AND STRONG
WIND GUSTS POSSIBLE. UPSLOPE WINDS AT THE SURFACE WILL ALLOW
IFR/LIFR CONDITIONS TO PERSIST ACROSS MUCH OF THE FORECAST AREA
THROUGH TONIGHT. CONDITIONS MAY IMPROVE ACROSS NORTHEAST WYOMING
AND THE BLACK HILLS BY 12Z SATURDAY MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...JOHNSON
LONG TERM...15
AVIATION...15
Hazardous weather outlook, May 15, 6:36 AM MDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
636 AM MDT FRI MAY 15 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-161245-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
636 AM MDT FRI MAY 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD THUNDERSTORMS WILL BE FOUND ACROSS THE AREA TODAY INTO
THIS EVENING. LOCALLY HEAVY RAINFALL IS POSSIBLE ACROSS MUCH OF
WESTERN SOUTH DAKOTA. THERE IS AN ENHANCED RISK OF SEVERE
THUNDERSTORMS OVER SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA THIS
AFTERNOON AND EVENING. THE MAIN THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS. ISOLATED TORNADOES MAY ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE THUNDERSTORMS ARE EXPECTED SATURDAY. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS OVER WESTERN INTO CENTRAL SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

Nearby

Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.